Alert archive / Connecticut / Special Weather Statements in 2017
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 1, 2017, 6:02 PM EDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 1, 2017, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Brookhaven radar (KOKX), 103 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS81 KBOX 012202 SPSBOX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Taunton MA 602 PM EDT TUE AUG 1 2017 CTZ002-012230- Hartford CT- 602 PM EDT TUE AUG 1 2017 ...A heavy shower may develop into a thunderstorm in east central Hartford County COUNTIES... At 600 PM EDT, Doppler radar was tracking a developing thunderstorm over East Hartford, moving east at 15 mph. Winds in excess of 30 mph will accompany this storm. Heavy rain may also result in minor street flooding. Locations impacted include... Hartford, Manchester, East Hartford, Glastonbury, Windsor, South Windsor and East Windsor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4172 7264 4180 7268 4188 7256 4173 7247 TIME...MOT...LOC 2200Z 253DEG 14KT 4177 7262 $$ Frank
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:44 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 1, 3:44 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Taunton MA 344 PM EDT Tue Aug 1 2017 .SYNOPSIS... Diurnally driven scattered showers and thunderstorms are expected Wednesday through Friday, mainly northwest of the Boston to Providence corridor. A cold front will cross the region on Saturday, but the shower and thunderstorm threat remains uncertain. Behind the front, it will be noticeably less humid and not as warm for Sunday. Another period of unsettled weather in the form of showers is possible sometime early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Through this evening... Isolated to widely scattered showers and thunderstorms emerging across the interior associated with convergent anabatic flow along the high terrain, as well as along sea-breezes. Instability per SPC mesoanalysis above 1k J/kg in a convergent area of higher theta-E with precipitable waters in excess of an inch and K-indices nudging into 30. For the most part, given the weak shear and mean winds, storms should be of the pulse-type, unorganized, and for the most part have the greatest threat of producing heavy rain. Outcomes to continue through the afternoon into evening hours that are highlighted by SLIGHT CHANCE PoPs given the isolated to widely scattered nature of storms. Fueled by heating of the day as highs have topped into the mid to upper 80s across the interior with low to mid 60 dewpoints, activity should diminish as the sun sets and temperatures drop. Tonight... Convection dissipating, some scattered clouds linger associated with the remnants. Another night of light winds, though S maintaining higher dewpoint air across the region around the mid 60s, should see shallow ground fog develop especially for typically prone areas of interior S New England such as river valleys and near lakes nestled within valleys. Can't rule out low clouds as well given the increasing low-level moisture beneath the inversion with boundary layer decoupling, forecast models however mixed as to whether low clouds actually emerge with the 01.12z NAM more robust and widespread. Lows down around the mid 60s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Wednesday... Scattered shower to thunderstorm activity, mostly over N/W areas of MA and CT. Developing into afternoon, dissipating through evening, anticipating an isolated severe weather threat comprised of strong to damaging winds and hail associated with pulse-type convection. Greater threat is the potential for localized flooding associated with expected training convection SW to NE. Interrogating the environment. Precipitable waters greater than 1.5" as K-indices exceed 30. Slightly higher surface dewpoints into the mid to upper 60s. Steeper lapse rate profiles, notably around H5-7. Instability pushing up around 2k J/kg through the profile is both tall and somewhat wide. Weak 0-6 km bulk shear, 10-15 kts, fairly uni-directionally SW to NE. This beneath cyclonic flow through which some weak mid-level vortex energy rotates. But subtle height rises along with dominant high pressure S/E, wedging drier air just off- shore. With onshore S flow, greatest threat of convective activity is across N/W MA and CT. Again, much of the focus along sea-breeze boundaries and across the high terrain with anabatic flow, that's where higher PoP chances prevail. Thinking pulse-type convection, perhaps some multi-cellular. Hail and damaging wind threats with any cores that are able to be lofted high. Weak shear, cold pools won't maintain, so in addition to on- shore sea-breezes and anabatic flow across high terrain, storm out- flows will likely contribute to localized convergence and either maintain or initiate convection. These outflows are likely to travel E/NE, so shower / thunderstorm chances are possible into E/NE MA. Greater concern is with the more moist airmass and weak SW to NE mean winds, there is the potential for heavy rain threats associated with convection to train slowly over a particular area leading to localized flooding. Will highlight this hazard in the HAZARDOUS WEATHER OUTLOOK. Chance PoPs but will also add heavy rain wording. Otherwise another mild day on tap with highs in the mid to upper 80s. A bit higher on the dewpoints will make it feel a slightly more muggy, a continuing trend through the remainder of the week along with increasing chances of showers and thunderstorms. Wednesday night... Convection dissipating. Some threats will continue into the night- time period, but overall a downward trend. Winds generally light with slightly higher surface dewpoints across the region along with antecedent rains, can't rule out a combination of patchy fog and low clouds, leaning towards low clouds with moisture pooling beneath the inversion as the boundary layer decouples. Lows dropping down into the 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Highlights... * Typical summer warmth/humidity Thu/Fri/Sat * Diurnally driven sct showers/t-storms Thu and Fri: Focus NW of I-95 * Cold front crosses Sat but shower/thunderstorm threat uncertain * Not as warm and less humid early next week Details... Thursday and Friday... Anomalous upper level trough digging across the Great Lakes will result in south to southwest flow aloft across southern New England. High temps should be well into the 80s Thu/Fri with dewpoints in the 60s so it will feel muggy. While dry weather will dominate for the majority of Thu/Fri, expect some diurnally driven scattered showers/thunderstorms with the focus northwest of the Boston to Providence corridor. This a result of subtle shortwaves in southwest flow aloft, enough instability, and some terrain/sea breeze interaction. The overall severe weather is quite low given weak wind fields, but there will be an extremely localized heavy rain/street flooding threat given any storm that develops will move quite slowly. Saturday... A cold front will cross the region on Saturday and there will be some instability along with increasing wind fields ahead of it. However, the shortwave and associated strongest forcing/height falls will be passing to our north. Therefore, it remains uncertain if we end up with a period of showers/thunderstorms extending into our region or if most of the activity remains to our north. Something we will have to watch given increasing wind fields. Regardless, should see another day with highs mainly in the 80s. Sunday through Tuesday... While the forecast is certainly subject to change given the long time range, most guidance shows dry weather for Sunday along with less humidity and somewhat cooler temps. Perhaps another disturbance will bring the threat of more showers later Mon and/or Tue, but very low confidence at this point. Temps will likely average near or a bit below normal into early next week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday Night/... Rest of today...High confidence. VFR. Sea-breezes ashore making their way into the interior with S/E flow. SCT SHRA/TSRA which may contain +RA threats resulting in TEMPO MVFR-IFR with any direct impacts. Tonight...Moderate confidence. Mostly VFR, however patchy MVFR-IFR forecast with a mix of low CIGs and FG. Typically prone locations across the interior within river valleys or near bodies of water within valleys. Light winds. Wednesday...Moderate confidence. VFR. SCT SHRA/TSRA mainly N/W of the PVD-GHG corridor. Greater risk of +RA with any convection. Lower risk of small hail, gusty winds. Breezy S winds with possible gusts near 20 kts for SE coastal terminals. Wednesday night...Low confidence. SCT SHRA/TSRA dissipating. Forecasting VFR, however MVFR-IFR CIGs are possible along with patchy FG during the overnight period. A general uncertainty on specifics but confident the threat will emerge. KBOS Terminal... VFR. Sea-breeze erodes into evening, though another is expected around late-morning towards late-morning Wednesday becoming more S into evening. SHRA/TSRA possible closer towards evening with E winds. With any convection, main threat of +RA. KBDL Terminal... Isolated SHRA/TSRA are presently observed around the terminal. Will see such activity dissipate into evening. TEMPO MVFR-IFR possible with any direct impact. Renewed SHRA/TSRA activity forecast for Wednesday. Again, TEMPO MVFR-IFR with any direct impact. Breezy S winds. Outlook /Thursday through Sunday/...High confidence Mainly VFR other than a few hours of late night/early morning patchy fog possible at times in the typically prone locations. Also, mainly diurnally driven scattered showers/thunderstorms may result in localized lower conditions Thu/Fri and Sat mainly inland from the south coast. && .MARINE... FORECASTER CONFIDENCE LEVELS... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday Night/...High confidence. Small boats along the S waters should tread cautiously for the next few days as likely with daytime mixing and subsequent sea- breezes, winds especially within bays and sounds will likely gust 15 to 20 knots with sustained winds around 10 to 15 kts. Seas remaining below 4 feet. Some adverse weather in the form of showers and thunderstorms are possible Wednesday, primarily over the E waters off the coast of NE MA. Outlook /Thursday through Sunday/...High confidence. Weak pressure gradient will keep winds and seas below small craft advisory thresholds. Southerly flow and good mixing over the land should generate a few hours of afternoon wind gusts around 20 knots across our near shore waters. This will result in a period of some choppy seas for the typically vulnerable Harbors and Bays. Diurnally driven isolated thunderstorms possible Thu/Fri mainly across our near shore northern waters. Perhaps a greater risk for more organized showers and thunderstorms on Saturday, but that will depend on the timing of a cold front. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Frank/Sipprell NEAR TERM...Sipprell SHORT TERM...Sipprell LONG TERM...Frank AVIATION...Frank/Sipprell MARINE...Frank/Sipprell
Hazardous weather outlook, Aug 1, 3:30 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 330 PM EDT Tue Aug 1 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-021930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 330 PM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Scattered thunderstorms are expected Wednesday afternoon into the evening, primarily to the northwest of the Boston to Providence corridor. Any thunderstorm that develops will be slow moving and capable of resulting in a very localized heavy rain/urban street flooding threat. While the overall severe weather threat is low on Wednesday, an isolated strong thunderstorm or two with localized gusty winds and small hail is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-021930- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 330 PM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk for a strong thunderstorm or two with gusty winds and small hail along the waters adjacent to the northeast MA coast. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Frank For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 1, 6:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Taunton MA 602 PM EDT TUE AUG 1 2017 CTZ002-012230- Hartford CT- 602 PM EDT TUE AUG 1 2017 ...A heavy shower may develop into a thunderstorm in east central Hartford County COUNTIES... At 600 PM EDT, Doppler radar was tracking a developing thunderstorm over East Hartford, moving east at 15 mph. Winds in excess of 30 mph will accompany this storm. Heavy rain may also result in minor street flooding. Locations impacted include... Hartford, Manchester, East Hartford, Glastonbury, Windsor, South Windsor and East Windsor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4172 7264 4180 7268 4188 7256 4173 7247 TIME...MOT...LOC 2200Z 253DEG 14KT 4177 7262 Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:56 PM EDT | Special Weather Statement | BOX | Norfolk | 34 min |
Nearby
Special Weather Statements in Connecticut, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.